Hail, Wheeler
- When
- April 9, 3:26 PM CST to 3:27 PM CST
- Where
- Wheeler County, 6.13 mi SW of Mobeetie
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 35.470, -100.520
Severe thunderstorms developed across the southeastern Texas Panhandle during the late afternoon and early evening hours producing hail. There were no reports of damage or injuries.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms developed across the southeastern Texas Panhandle during the late afternoon and early evening hours producing hail. There were no reports of damage or injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 9, 3:08 PM CST, 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 408 PM CDT MON APR 9 2012 .DISCUSSION... MAIN FORECAST FOCUS THIS AFTERNOON CENTERS ON SEVERE POTENTIAL THIS EVENING AND TONIGHT. AFTERNOON WATER VAPOR SATELLITE IMAGERY SHOWS AN UPPER-LEVEL VORT MAX CURRENTLY MOVING ACROSS EASTERN NM AND WEST TX. THIS AND CONVERGENCE ALONG A SURFACE TROUGH OVER THE WESTERN TX PANHANDLE HAS LED TO SCATTERED STRONG STORMS TO DEVELOP ACROSS THE TX PANHANDLE. LATEST HRRR GUIDANCE INDICATES THESE STORMS TO CONGEAL INTO A LINE AND PUSH SOUTHEAST TONIGHT. STEEP MID LEVEL LAPSE RATES... FAVORABLE BULK SHEER VALUES...AND SBCAPES AROUND 1000-2000 J/KG WILL MAINTAIN A SEVERE THREAT TONIGHT ALTHOUGH SLIGHTLY DRIER AIR WAS LOCATED NEAR THE NM BORDER WHERE SURFACE WINDS WERE OUT OF THE SOUTHWEST. GIVEN THE ISSUANCE OF SEVERE THUNDERSTORM WATCH #152... HAVE GONE AND INCREASED POPS TONIGHT...ESPECIALLY ACROSS THE EASTERN ZONES WHERE BETTER LOW LEVEL MOISTURE AND INSTABILITY ARE CO- LOCATED. IN ADDITION...A PACIFIC FRONT WILL SAG INTO NORTHERN OK THIS EVENING WHICH WILL ALSO PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT TONIGHT. UPPER LEVEL RIDGE WILL MOVE SQUARELY OVER THE CENTRAL/SOUTHERN PLAINS TUESDAY. WHILE THE UPPER FLOW WILL BE WEAK AND ANY FORCING FOR ASCENT WILL BE NEGLIGIBLE...SOUTHEAST UPSLOPE FLOW WILL MAINTAIN A GOOD FETCH OF LOW-LEVEL MOISTURE. THE ATMOSPHERE SHOULD DESTABILIZE DURING THE AFTERNOON WHICH WILL HELP INITIATE STORMS. BETTER CHANCES FOR STORMS WILL BE TUESDAY EVENING AS A VORT MAX TOPS THE RIDGE. THE RIDGE WILL START TO SHIFT OFF TO THE EAST WEDNESDAY WITH ADDITIONAL UPPER ENERGY TOPPING THE RIDGE. AGAIN THE AREA REMAINS UNDER A MOIST AND UNSTABLE AIR MASS AND THUS HAVE CONTINUED WITH THUNDER CHANCES THROUGH WEDNESDAY NIGHT. AN UPPER-LEVEL TROUGH WILL DIG INTO NORTHERN ROCKIES THURSDAY. FALLING HEIGHTS OVER THE ROCKIES WILL LEAD TO A SURFACE LOW TO STRENGTHEN ACROSS EASTERN CO/NM. INCREASING SOUTHWEST FLOW ALOFT WILL PUSH THE DRYLINE INTO THE EASTERN TX PANHANDLE...FOCUSING THUNDER CHANCES ACROSS THE EASTERN ZONES. THE UPPER TROUGH WILL SPLIT INTO TWO CHUNKS BY THE END OF THE WEEK WITH THE NORTHERN PIECE LIFTING ACROSS THE CENTRAL PLAINS SATURDAY. STRONG SOUTHWEST UPPER-LEVEL FLOW WILL LIKELY PUSH THE DRYLINE INTO THE EASTERN ZONES AND HAVE MAINTAINED SLIGHT CHANCE OF STORMS SATURDAY. HAVE NOT MADE TOO MANY CHANGES TO THE FORECAST BEYOND SATURDAY ALTHOUGH MEDIUM RANGE MODELS SUGGEST THE SOUTHERN PIECE OF THE UPPER TROUGH WILL DIG INTO THE FOUR CORNERS REGION SUNDAY. A COLD FRONT WILL PUSH SOUTH OF THE AREA SUNDAY FOCUSING A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS NORTH TX. MEDIUM RANGE MODELS SUGGEST A WET START TO THE NEXT WEEK THOUGH AS DIVERGENCE AHEAD OF THE UPPER LOW OVER THE FOUR CORNERS REGION CAN GENERATE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. HAVE LEFT THE FORECAST DRY FOR NOW FOR THIS PERIOD AS WOULD LIKE TO SEE IF THE MODELS ARE CONSISTENT IN THIS SOLUTION OVER THEIR NEXT SEVERAL RUNS. CLK && .FIRE WEATHER... FIRE WEATHER CONCERNS WILL BE LOW THROUGH MID WEEK DUE TO HIGH ATMOSPHERIC MOISTURE CONTRIBUTING TO CHANCES FOR SHOWERS AND THUNDERSTORMS. HOWEVER CLOUD-TO-GROUND LIGHTNING STRIKES FROM THUNDERSTORMS CAN CAUSE FIRE STARTS ESPECIALLY ACROSS THE WESTERN TEXAS AND OKLAHOMA PANHANDLES WHERE FUELS ARE NOT AS MOIST. WINDS WILL INCREASE TOWARD THE END OF THE WEEK WHILE A DRYLINE SURGES INTO THE EASTERN TX PANHANDLE. THIS MAY CREATE CRITICAL FIRE WEATHER CONDITIONS ACROSS THE WESTERN TX/OK PANHANDLES BUT THIS IS DEPENDENT ON THE AMOUNT OF RAINFALL THIS AREA RECEIVES EARLIER IN THE WEEK. CLK && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 53 72 55 70 53 / 40 60 50 50 50 BEAVER OK 55 68 52 67 56 / 40 40 50 30 40 BOISE CITY OK 50 67 51 70 50 / 30 40 50 30 40 BORGER TX 54 74 57 71 56 / 40 60 50 40 50 BOYS RANCH TX 53 78 55 75 53 / 40 60 50 40 50 CANYON TX 53 74 54 73 52 / 40 60 50 50 50 CLARENDON TX 57 74 56 70 56 / 50 60 50 40 60 DALHART TX 50 72 52 69 48 / 30 40 50 40 40 GUYMON OK 53 68 53 69 55 / 30 40 50 30 40 HEREFORD TX 52 74 54 71 51 / 40 60 40 40 50 LIPSCOMB TX 54 68 54 66 57 / 50 60 50 40 50 PAMPA TX 54 70 53 67 56 / 50 60 50 40 50 SHAMROCK TX 57 73 57 69 59 / 60 60 50 40 60 WELLINGTON TX 59 76 59 71 60 / 60 60 50 40 60 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 11/05
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 420 PM CDT MON APR 9 2012 OKZ001>003-TXZ001>020-101100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 420 PM CDT MON APR 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE NORTHEASTERN...CENTRAL... AND SOUTHERN TEXAS PANHANDLE THROUGH 11 PM CDT. SEVERE THUNDERSTORMS ARE LIKELY ACROSS THE TEXAS AND OKLAHOMA PANHANDLES THIS EVENING AND TONIGHT WITH THE GREATEST THREAT FOR SEVERE STORMS OVER THE EASTERN TEXAS AND OKLAHOMA PANHANDLES. LARGE HAIL...DAMAGING WINDS...WILL BE THE MAIN HAZARDS ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT. HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH THURSDAY ACROSS MOST OF THE PANHANDLES AND AGAIN ACROSS THE EASTERN TEXAS AND OKLAHOMA PANHANDLES SATURDAY. SEVERE STORMS WILL BE POSSIBLE TUESDAY AFTERNOON AND EVENING...AND AGAIN WEDNESDAY AFTERNOON AND EVENING. THE PRIMARY HAZARDS DURING THESE TIMES WILL BE LARGE HAIL AND DAMAGING WINDS....BUT AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. IN ADDITION...LOCALLY HEAVY RAIN CAN ALSO ACCOMPANY THESE STORMS...PARTICULARLY TUESDAY THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY...ESPECIALLY ACROSS THE EASTERN TEXAS AND OKLAHOMA PANHANDLES TONIGHT. SPOTTERS SHOULD ALSO BE READY FOR POSSIBLE ACTIVATION TUESDAY AND WEDNESDAY. CLK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 200 PM CDT MON APR 9 2012 TXZ011>013-092000- OLDHAM TX-POTTER TX-CARSON TX- 200 PM CDT MON APR 9 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 300 PM CDT FOR CARSON...POTTER AND OLDHAM COUNTIES. AT 156 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 34 MILES WEST OF PANTEX...OR ABOUT 15 MILES EAST OF VEGA...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 301 PM CDT MON APR 9 2012 TXZ007-008-012-013-092100- HUTCHINSON TX-MOORE TX-POTTER TX-CARSON TX- 301 PM CDT MON APR 9 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 400 PM CDT FOR CARSON...POTTER... MOORE AND HUTCHINSON COUNTIES. AT 257 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF LAKE MEREDITH...OR ABOUT 20 MILES NORTH OF AMARILLO...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 311 PM CDT MON APR 9 2012 TXZ012-013-018-092115- POTTER TX-CARSON TX-ARMSTRONG TX- 311 PM CDT MON APR 9 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 415 PM CDT FOR ARMSTRONG...CARSON AND POTTER COUNTIES. AT 306 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 24 MILES WEST OF PANHANDLE...OR ABOUT 8 MILES NORTH OF AMARILLO...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 330 PM CDT MON APR 9 2012 TXZ014-015-092130- GRAY TX-WHEELER TX- 330 PM CDT MON APR 9 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT FOR WHEELER AND GRAY COUNTIES. AT 325 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF LEFORS...OR ABOUT 13 MILES SOUTH OF MIAMI...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 413 PM CDT MON APR 9 2012 TXZ013-014-018-019-092215- DONLEY TX-GRAY TX-CARSON TX-ARMSTRONG TX- 413 PM CDT MON APR 9 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 515 PM CDT FOR ARMSTRONG...CARSON... GRAY AND DONLEY COUNTIES. AT 412 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF WASHBURN...OR ABOUT 10 MILES NORTHWEST OF CLAUDE...MOVING EAST AT 20 MPH. ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 423 PM CDT MON APR 9 2012 TXZ008-009-092230- HUTCHINSON TX-ROBERTS TX- 423 PM CDT MON APR 9 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT FOR ROBERTS AND HUTCHINSON COUNTIES. AT 421 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM OVER HUTCHINSON COUNTY...OR ABOUT 16 MILES NORTHEAST OF BORGER...MOVING EAST AT 15 MPH. ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
The Amarillo radar (KAMA), 111 km away, was scanning. The volume nearest the first event began at 21:26 UTC.
8 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375784, 375785, 375786, 375787, 375788, 375789, 375790, 375791.